MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS CERTITUDE DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600SDS29A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/16/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is ongoing.The device is not returning.
 
Event or Problem Description
As reported by a field clinical specialist (fcs), after valve deployment of a 29 mm sapien 3 valve in the native aortic valve via carotid approach the balloon ruptured.The balloon rupture occurred after all of the volume was inflated into the balloon.The patient is stable.The valve is stable.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for correction and additional information.The following sections of this report have been updated: added new information to h.6 type of investigation, investigation findings and investigation conclusions.The device was not returned to edwards lifesciences for evaluation.Without the device returned for evaluation, visual inspection, functional testing and dimensional analysis were unable to be completed.Imagery was not provided for review.The complaint was unable to be confirmed.Due to the unavailability of the device, engineering was unable to perform any visual, functional, or dimensional analysis.Therefore, a manufacturing non-conformance could not be determined.An existing technical summary written by edwards lifesciences has been documented for root cause analysis on balloon bursts in a calcified landing zone.The technical summary provides a rationale as to why it is unlikely that a product defect or manufacturing non-conformance contributed to this type of event, including factors on why deployment of balloons on thv delivery systems are subject to increased risk of burst in a calcified landing zone.As reported, ''the balloon ruptured occurred after all of the volume was inflated into the balloon.'' per the case notes, the patient had ''bulky leaflet calcium, none in annulus.Severe stj calcium.'' the presence of calcification can create a challenging anatomy for balloon inflation.While the balloons are sufficiently designed and tested for rated burst pressures well above their inflation pressure, calcified nodules can compromise the structure of the balloon wall via following mechanisms such as puncture, local overstretching, open cell impingement, or stress concentration.In addition, the technical summary outlines the extensive manufacturing mitigations in place to prevent this type of malfunction (visual and dimensional inspections, leak testing, and functional balloon burst testing that occurs with every manufactured lot).These inspections and testing further support that it is unlikely that a defect present in manufacturing contributed to the complaint.The technical summary also outlines the instructions for valve deployment.It should be noted that these mitigations are still in place.Review of available information suggests that patient factors (calcification) contributed to the balloon burst.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No ifu/labeling/training manual inadequacies were identified.Therefore, no corrective or preventative action nor product risk assessment is required at this time.

Brand Name
EDWARDS CERTITUDE DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key14605013
Report Number2015691-2022-06071
Device Sequence Number5164814
Product Code NPT
UDI-Device Identifier00690103194166
UDI-Public(01)00690103194166(17)221104(10)63505054
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/04/2022
Device Model Number9600SDS29A
Device Catalogue Number9600SDS29A
Device Lot Number63505054
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2022
Supplement Date Received by Manufacturer07/18/2022
Initial Report FDA Received Date06/06/2022
Supplement Report FDA Received Date07/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/05/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale